Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 57, NWS Albany, NY

July 27, 2019Columbia County, Greene County, Ulster County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 27, 2019, 2:04 PM EDT for Columbia County, Greene County, Ulster County, New York. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2019, 2:04 PM EDT (18:04 UTC)
Expired
Jul 27, 2019, 2:29 PM EDT
In force
25 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, NY, Greene County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 50 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:41 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 27, 1:41 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
141 PM EDT Sat Jul 27 2019

.SYNOPSIS...
Seasonably warm temperatures will continue through the weekend into
early next week. Mainly dry weather is expected today, although
a few showers and thunderstorms are possible during the
afternoon and evening, mainly over the higher terrain. Humidity
will increase Sunday into early next week, and scattered showers
and thunderstorms will be possible mainly in the afternoon and
evening.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1026 AM EDT...A weak upper level disturbance remains
situated over the Northeastern US this morning and will continue
to lift northeast across New England through the day today. At
the surface, high pressure is anchored over the mid-Atlantic
States, allowing for a light southerly flow across the area.

Visible satellite imagery show mainly clear skies in place, with
any early morning fog/low clouds have already burned off. Some
diurnal cu is starting to develop across the Adirondacks and
Catskills and this will continue to increase in coverage over
the terrain into the afternoon hours.

Hi-res model guidance suggest some isolated to scattered showers
will develop this afternoon over the high terrain areas. Model
soundings do show some capping aloft above 700 hpa, but a few
showers may be able to grow tall enough to support some thunder.
No risk for any severe storms today due to the limited
instability and fairly weak forcing, but can't rule out a brief
shower or storm this afternoon into this evening.

Max temps look to reach into the mid to upper 80s for valley
areas, with upper 70s to low 80s for the hills and mountains.
Dewpoints have started to creep back up compared to the last few
days, with readings now reaching the low to mid 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
A more organized upper impulse approaches our region from the
Great Lakes Sunday into Monday but there is really little to no
low level forcing. Temperatures and dew points will not fall
much if at all behind a weak cold front. Boundary layer winds
will increase a bit Sunday and shift to west and west northwest
Sunday night into Monday.

There will be some instability but again, boundary layer flow
is not too strong and low level convergence will be weak. So,
the more organized upper energy should support at least
scattered coverage of thunderstorms Sunday afternoon and
evening. Some storms could be strong with gusty winds and
locally heavy rain but the lack of low level forcing and lack of
extreme instability should prevent much of a severe threat.
Once again, sunshine outside of any shower or storm activity.
Highs Sunday in the mid 80s to lower 90s but cooler in higher
terrain.

Upper energy will be slow to exit Monday and as boundary layer
flow turns more west southwest, whatever weak low level
boundary tracks through Sunday night will return north Monday
with more scattered storms possible in the afternoon. Highs
Monday in the mid to upper 80s but cooler in higher terrain.

Heat Indices could approach the mid 90s in the mid Hudson Valley
Sunday and and MOnday and if confidence increases, a Heat
Advisory may be needed. Just some isolated lingering showers and
storms Monday evening, otherwise lows in the 60s to near 70.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Mean long wave troughing will continue through mid week, keeping
chances for showers and thunderstorms in the forecast. Height rises
and surface high pressure will build into the region during the end
of the week bringing a return to dry conditions.

Tuesday through Thursday...Mean upper troughing will be in place
with multiple shortwaves parading over the region during the mid
week period. Deterministic guidance suggests that a cold front will
approach from the Great Lakes region on Tuesday afternoon and become
quasi-stationary on Wednesday, before slowly pushing off to the east
on Thursday. This weak forcing mechanism combined with minor
instability should be enough to produce some afternoon/evening
showers and thunderstorms across much of the region. High
temperatures on Tuesday will be in the upper 80s to low 90s with dew
points in the upper 60s ahead of the approaching front. This will
allow heat indices to climb into the low 90s for many locations.
Temperatures will return to seasonable levels Wednesday and Thursday
with highs in the mid 70s to mid 80s across the region and lows
generally in the upper 50s to mid 60s.

Friday and Saturday...Mid-level height rises and surface high
pressure try to build into the region to close out the work week.
This could result in partly sunny skies, dry conditions, and
seasonable temperatures. Guidance varies on the exact solutions for
the synoptic flow pattern, with multiple pieces of energy across
southeast Canada and the eastern CONUS, so forecast confidence for
this portion of the forecast is pretty low. Have kept any chance
PoPs out of the forecast for now.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR flying conditions are in place for all TAF sites early this
afternoon with few-sct diurnal cu around 6-8 kft in place. Some
isolated to scattered showers and thunderstorms are developing
over the higher elevations and this may slowly drift towards
valley areas. Activity will be brief in nature and quickly
develop and then dissipate, so any impacts at the TAF sites look
fairly limited in scope/duration. For now, will only address
with a VCSH through early evening for the TAF sites, but cannot
rule out brief impacts at the TAF sites. Any isolated-scattered
convection should dissipate by 00z-01z.

Overnight, flying conditions will be VFR for most sites. Some
radiational fog may develop at KGFL and possibly for KPSF late
tonight with a period of MVFR/IFR conditions, otherwise, skies
will be fairly clear and winds will be very light or calm.

During the day on Sunday, clear skies in the morning will give
way to sct cumulus clouds by afternoon and some passing mid
level clouds as well for northern areas. Flying conditions will
be VFR.  West to southwest winds will pick up to 5 to 10 kts.
Some scattered showers or thunderstorms are possible late in the
day.

Outlook...

Sunday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Monday: Moderate Operational Impact. Scattered SHRA...TSRA.
Monday Night: Low Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: Low Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
Seasonably warm temperatures will continue through the weekend into
early next week. Mainly dry weather is expected today, although
a few showers and thunderstorms are possible during the
afternoon and evening, mainly over the higher terrain. Humidity
will increase Sunday into early next week, and scattered showers
and thunderstorms will be possible mainly in the afternoon and
evening.

RH values will exceed 45 percent this afternoon and Sunday
afternoon with near 100 percent at night. Winds will be light
southwest at 15 mph or less through Sunday.

&&

.HYDROLOGY...
A few showers and thunderstorms are possible today, mainly over
the higher terrain. Any storm is likely to be slow moving, so
some locally heavy rain cannot be ruled out. Coverage of showers
and thunderstorms will increase Sunday and Monday, though they
will remain scattered. The storms appear to be progressive and
scattered enough such that flash flooding is not expected.

Please visit our Advanced Hydrologic Prediction Service /AHPS/
web page for specific area rivers and lakes observations and
forecasts.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...Frugis
SHORT TERM...NAS
LONG TERM...Cebulko
AVIATION...Frugis
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Jul 27, 4:37 AM EDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
437 AM EDT Sat Jul 27 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
437 AM EDT Sat Jul 27 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Sunday through Wednesday, mainly
in the afternoon and evening.

Heat indices on Monday may approach the mid 90s in the Mid Hudson
Valley. A Heat Advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 27, 12:52 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Albany NY
1252 PM EDT Sat Jul 27 2019

NYZ051-052-271730-
Eastern Albany-Western Albany-
1252 PM EDT Sat Jul 27 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ALBANY COUNTY...

At 1251 PM EDT, a strong thunderstorm was located over Westerlo, or
10 miles southwest of Delmar. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Westerlo, Voorheesville, Feura Bush, New Scotland, Clarksville, South
Bethlehem, Snyders Corners, Spawn Hollow, Dormansville, Callanans
Corners, Keefers Corners, Reidsville, Bramans Corners, New Salem,
Wolf Hill and South Westerlo.

Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on roads.

LAT...LON 4244 7405 4255 7411 4266 7391 4250 7383
TIME...MOT...LOC 1651Z 252DEG 3KT 4254 7400

JPV
Special weather statement, Jul 27, 1:41 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Albany NY
141 PM EDT Sat Jul 27 2019

NYZ059-060-064-065-271815-
Eastern Greene-Western Columbia-Western Dutchess-Eastern Ulster-
141 PM EDT Sat Jul 27 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER...
NORTHWESTERN DUTCHESS AND SOUTHWESTERN COLUMBIA COUNTIES...

At 140 PM EDT, a strong thunderstorm was located over Saugerties,
moving east at 15 mph.

Winds in excess of 30 mph and frequent lightning are expected with
this storm.

This storm will be near...
  Red Hook around 155 PM EDT.
  Clermont around 215 PM EDT.

Other locations impacted by this storm include Mount Marion, Asbury,
Canoe Hill, Cokertown, Kerleys Corners, Quarryville, Katsbaan,
Flatbush, Burden and Linden Acres.

This includes Interstate 87 near exit 20.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on roads.

LAT...LON 4200 7400 4211 7403 4220 7383 4200 7378
TIME...MOT...LOC 1740Z 260DEG 11KT 4207 7397

JPV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:52 PM EDTSpecial Weather StatementALYAlbany38 min
Jul 27, 1:41 PM EDTSpecial Weather StatementALYColumbia34 min
Jul 27, 2:17 PM EDTAreal Flood AdvisoryALYColumbia, Ulster36 min
Jul 27, 2:31 PM EDTSpecial Weather StatementALYHerkimer29 min
Jul 27, 3:24 PM EDTSpecial Weather StatementALYAlbany51 min
Jul 27, 2:19 PM EDTSpecial Weather StatementALYWindham26 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.